Texas, 2002Flash Flooding and Flooding in Texas, August 21, 2002
August 21, 2002 · NWS MAF · 7 events in 5 counties and zones
Thunderstorms across the Permian Basin resulted in microbursts and flash flooding. The most significant events occurred at Welch in Dawson County, and in and around the city of Big Spring in Howard County.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms across the Permian Basin resulted in microbursts and flash flooding. The most significant events occurred at Welch in Dawson County, and in and around the city of Big Spring in Howard County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 21, 1:05 PM CST, 1 hour 55 minutes earlier.
Area forecast discussion, Aug 21, 1:05 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
205 PM CDT WED AUG 21 2002
A WEAK SURFACE TROUGH EXTENDS SOUTH ACROSS THE PLAINS OF NEW
MEXICO...AND A MID LEVEL RIDGE IS CURRENTLY ACROSS THE CENTRAL RIO
GRANDE VALLEY. OF CONCERN ARE ISOLATED HEAVY 24 HOUR RAINFALL
AMOUNTS ACROSS THE BIG BEND...SOME AS MUCH AS 2 TO 4 INCHES.
FOCUS FOR STORM ACTIVITY TONIGHT SHOULD BE FROM THE BIG BEND/DAVIS
MOUNTAINS...NORTHEAST ACROSS THE UPPER TRANS PECOS...FAR SOUTHEAST
NEW MEXICO...AND THE WESTERN BASIN. THIS COINCIDES WITH AREA OF
LIFT/MID LEVEL INSTABILITY DEPICTED ON VIS IMAGERY.
VAPOR IMAGERY INDICATES A NARROWING ZONE OF SUBTROPICAL MOISTURE
EXTENDING ACROSS THE AREA...WEST OF THE RIDGE. OBSERVED AND FORECAST
SOUNDINGS INDICATE AN ALMOST MODIFIED TROPICAL TYPE SOUNDING WITHIN
THIS ZONE ABOVE AN INVERTED V BOUNDARY LAYER. THEREFORE...
MICROBURSTS WILL BE POSSIBLE WITH STRONGER STORMS. LOCALLY HEAVY
RAINFALL WILL BE A CONCERN AS WELL...AND WILL BE MENTIONED IN THE
CENTRAL ZONES. EXPECTED ISOLATED NATURE OF FLASH FLOODING SHOULD
PRECLUDE THE NEED FOR FLASH FLOOD WATCH...HOWEVER WILL MONITOR RADAR
TRENDS AND COVERAGE ACROSS THE BIG BEND.
RIDGE SHOULD BUILD WEST THURSDAY...LIMITING CONVECTION TO MAINLY
MOUNTAINOUS ZONES. LOW LEVEL THETA E AXIS...WHICH HAS CORRESPONDED
WELL TO CONVECTION LAST SEVERAL DAYS...WILL MIGRATE WEST THROUGH
FRIDAY. WILL LEAVE ISOLATED THUNDER ACROSS THOSE AREAS...WITH A
DRYING TREND EXPECTED BEYOND TONIGHT FOR THE PLAINS.
NO HARD EVIDENCE FOR CHANGING THE EXTENDED ATTM.
PRELIMINARY NUMBERS...
MAF 74/100/76/099 4--0
LSA 72/099/72/097 4--0
6R6 75/098/75/097 2--0
MRF 62/092/63/090 5211
CNM 70/102/71/101 21--
.MAF...
TX...NONE.
NM...NONE.
LINDLEY
In the hours before
Special weather statement, Aug 21, 2:00 PM CST, 1 hour before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT WED AUG 21 2002
.SYNOPSIS...
A SURFACE LOW PRESSURE TROUGH OVER FAR WEST TEXAS COMBINED WITH
ABUNDANT MOISTURE AND DAYTIME HEATING WILL ALLOW THUNDERSTORMS TO
DEVELOP OVER MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO THROUGH
THIS EVENING. THE BEST CHANCE FOR THUNDERSTORMS WILL BE IN THE DAVIS
MOUNTAINS...THE BIG BEND REGION AND THE ADJACENT PLAINS OF PECOS AND
REEVES COUNTIES.
.WEATHER HAZARDS...
THUNDERSTORMS...
ANY THUNDERSTORMS WHICH DO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE
VERY HEAVY RAINFALL RESULTING IN LOCAL FLOODING. AREAS WHICH HAVE
RECENTLY RECEIVED SIGNIFICANT RAINFALL WILL BE SUSCEPTIBLE TO WATER
COVERED ROADWAYS AND LOCAL FLOODING OF ARROYOS AND BAR DITCHES.
WIND GUSTS TO 60 MPH...SMALL HAIL AND FREQUENT LIGHTNING STRIKES WILL
ALSO ACCOMPANY THE STRONGER THUNDERSTORMS.
SPOTTER ACTIVATION IS NOT ANTICIPATED.
PLATT
Event by event
3 flash flood, 2 thunderstorm wind, 2 flood. Local standard time, as filed.
Thunderstorm Wind, Dawson
- When
- August 21, 3:00 PM CST to 3:20 PM CST
- Where
- Dawson County, Welch
- Measured
- 70 kt (81 mph)
- Property damage
- $50,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 32.917, -102.133
An intense microburst with winds of 80 MPH affected the town of Welch resulting in damage. Farm equipment was destroyed. Lights at the football stadium were also blown down. There were no reports of significant structural damage or injuries, however, minor roof damage occurred.
Flash Flood, Dawson
- When
- August 21, 3:15 PM CST to 3:30 PM CST
- Where
- Dawson County, Welch
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.743, -101.948 (the zone’s center; the record gives no point)
Intense downpours resulting from the microburst caused flash flooding in Welch. At least one car was stranded in the flood waters with water up to the windows. No injuries were reported.
Flash Flood, Jeff Davis
- When
- August 21, 4:00 PM CST to 6:00 PM CST
- Where
- Jeff Davis County, 26 mi NNW of Ft Davis
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 30.716, -104.140 (the zone’s center; the record gives no point)
The Texas DOT reported flash flooding resulting in two feet of water over Farm to Market 1832.
Flood, Gaines
- When
- August 21, 4:35 PM CST to 5:30 PM CST
- Where
- Gaines County, 20 mi E of Seminole
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.741, -102.635 (the zone’s center; the record gives no point)
Minor flooding of rural roads was reported.
Thunderstorm Wind, Andrews
- When
- August 21, 6:30 PM CST
- Where
- Andrews County, Florey
- Measured
- 52 kt (60 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.450, -102.583
A large tree was blown over by 60 MPH severe thunderstorms winds.
Flash Flood, Howard
- When
- August 21, 8:36 PM CST to 9:30 PM CST
- Where
- Howard County, Big Spring
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.306, -101.435 (the zone’s center; the record gives no point)
Numerous reports of street flooding were received from the city of Big Spring proper. Several roads had to be closed due to flash flooding.
Flood, Howard
- When
- August 21, 10:45 PM CST to 11:15 PM CST
- Where
- Howard County, Big Spring
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 32.306, -101.435 (the zone’s center; the record gives no point)
Wild Horse Creek flooded resulting in a foot of running water over Highway 350 near the northeast side of Big Spring.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flooding in Wisconsin, August 21 to 22, 2002$9.0 million · F0 · 54 events
- Rip Current in Florida, August 21, 20021 death · 1 event
- Lightning Strike in Florida, August 21, 20021 death · 1 event
- Hail and Damaging Winds in Nebraska, August 21, 2002$100,000 · 62 kt wind · 3 events
- Flash Flooding in Wisconsin, August 21, 2002$100,000 · 2 events
- Flash Flood in South Dakota, August 21, 2002$100,000 · 1 event
- Lightning Strike in Arkansas, August 21, 2002$100,000 · 1 event
- Tornadoes and Damaging Winds in Iowa, August 21, 2002F1 · 6 events
- Marine Thunderstorm Winds in Lake Michigan, August 21, 2002$30,000 · 3 events
- Damaging Wind in Michigan, August 21, 20022 injured · $10,000 · 53 kt wind · 1 event
- Lightning Strike in Florida, August 21, 2002$20,000 · 1 event
- Damaging Wind in Texas, August 21, 2002$15,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313845, 5313846, 5313764, 5313767, 5313768, 5313765, 5313766.